Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 162, NWS Blacksburg, VA

June 3, 1998Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 3, 1998, 5:20 PM EDT for Pittsylvania County, Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 1998, 5:20 PM EDT (21:20 UTC)
Expired
Jun 3, 1998, 5:40 PM EDT
In force
20 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 4:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS01 KRNK 032121 RRA
SVRRNK
VAC143-032140-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT WED JUN 3 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA.

* UNTIL 540 PM EDT.

* AT 520 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES EAST OF DANVILLE OR 4 MILES EAST SOUTHEAST
  OF RINGGOLD MOVING SOUTHEAST AT 15 MPH.

<< CALL TO ACTION >> THIS IS A DANGEROUS STORM MOVE TO THE
INTERIOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.END/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:00 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 3, 4:00 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EST WED JUN 3 1998

SORRY FOR THE DELAY...DIDNT GO OUT WHEN I THOUGHT I SENT IT.

DISCUSSION...
***KFCX RDA STILL UP AND LOOKING OK***
SFC FRNT REMAINING TO THE SOUTH IN NRN NC AND NW FLOW PROVIDING LTL
MORE DOWNSLOPE TDY THEN YDAY...ALTOGETHER KEEPING THINGS QUITE SO
FAR.  TEMPS HAVE WARMED VERY NICELY AND DWPTS HAVE SNUCK UP A LTL.
STILL BLV SOME CONVECTION COULD DEVELOP ALONG THE FRNT IN NC MTNS
LATE THIS AFT...AS WELL AS PTS WESTWD...AND SPILL INTO THE REMAINDER
OF MAINLY THE SRN HALF OF RNK CWA DURING THE EVE HRS.  SPC COMING
OUT WITH TOR WATCH TO CLIP EXTRM SW CRNR OF CWA AND THIS LOOKS OK
GIVEN DEVELOPMENT IN SRN KY WHERE FRNT HAS LIFTED A LTL FRTHR NORTH.

OVERALL PTRN DOMINATED BY STATIONARY FRNT WITH TRIGGERS PROVIDED BY
S/WVS IN WRLY FLOW...BUT TIMING S/WVS VERY TRICKY. MDLS ALL IN
DECENT AGRMNT WITH NOT MVG THE FRNT MUCH UNTIL MAYBE LATE FRI WITH
SOME BLDG OF THE RDG AND NORTHWARD MVMT. WOULD LIKE TO SEE MORE OF A
RDG NOW TO SUPPORT OVERNIGHT MCS SCENARIO SPC DISCUSSES BUT THAT LKLY
TO STAY CLOSER TO FRNT. WITH THE XCPTN OF TMRW EPCT LATE AFT INTO EVE
WILL BE BEST TIMING NEXT CUPL DAYS...WITH SOME DYNAMICS FROM 12Z TO
18Z OVR WRN HALF OF CWA FOR A CHC MOST OF THE DAY...AND WITH 850
FLOW WSW INSTEAD OF WNW SOME WEAK OVERUNNING COULD BRING SHWRS A LTL
FURTHER N OF THE FRNT. THEREFORE WOULD LIKE TO SEE AT LEAST LOW CHC
POPS FOR NRN PARTS TMRW...PRETTY MUCH ALL DAY...AND HIGH CHC TO LKLY
POPS CLOSER TO FRNT IN SRN VA AND NW NC...NC MTNS MAY BE BEST PLACE
TO GO LKLY THURS.  GOOD CHC POPS PRBLY IN ORDER THRU FRI AND GUIDANCE
SUPPORTS THESE KINDS OF NUMBERS.

ROA 63/77/62/78 3555
LYH 60/77/60/78 2445
DAN 67/83/65/84 4555
BLF 59/72/59/73 3555
RNK 60/75/60/76 3555
BOO 55/71/56/73 5655

KEIGHTON

In the hours before

Local storm report, Jun 3, 3:50 PM EDT, 1 hour 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

340 PM     JEWELL RIDGE              VA   0.75 INCH HAIL
06/03/98   TAZEWELL                       DIME SIZE HAIL REPORTED
                                          BY SPOTTER.

PMC
Local storm report, Jun 3, 4:35 PM EDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

340 PM     JEWELL RIDGE              VA   1.75 INCH HAIL
06/03/98   TAZEWELL                       GOLFBALL SIZE HAIL REPORTED
                                          BY SPOTTER.

SJK
Local storm report, Jun 3, 4:35 PM EDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

340 PM     JEWELL RIDGE              VA   1.75 INCH HAIL
06/03/98   TAZEWELL                       GOLFBALL SIZE HAIL REPORTED
                                          BY SPOTTER.

SJK
Special weather statement, Jun 3, 5:03 PM EDT, 17 minutes before
VAZ010>017-022-032>034-043>046-058-059-040105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT WED JUN 3 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL VIRGINIA. THE WATCH COVERS
ALL AREAS FROM PULASKI...BLACKSBURG...ROANOKE...BEDFORD...
LYNCHBURG AND APPOMATTOX SOUTHWARD TO THE NORTH CAROLINA BORDER.

SCATTERED STRONG TO SEVERE THUNDERSTORMS MOVING INTO FAR SOUTHWEST
VIRGINIA AT 500 PM WILL CONTINUE TO MOVE EASTWARD INTO THE NEW
RIVER VALLEY BETWEEN 500 AND 700 PM...AND EAST OF THE BLUE RIDGE
AFTER 600 PM THIS EVENING. SOME OF THESE STORMS WILL HAVE DAMAGING
WIND AND LARGE HAIL.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES OR POSSIBLE WARNINGS.

JJ
Special weather statement, Jun 3, 5:09 PM EDT, 11 minutes before
NCZ001>006-018>020-040110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT WED JUN 3 1998

...TORNADO WATCH UNTIL 1100 PM THIS EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF
NORTHWESTERN NORTH CAROLINA...AND INCLUDES THE FOLLOWING COUNTIES:
ALLEGHANY...ASHE...CASWELL...ROCKINGHAM...STOKES...SURRY...WATAUGA
...WILKES AND YADKIN.

SCATTERED STRONG TO SEVERE THUNDERSTORMS IN FAR SOUTHWEST VIRGINIA
AND EASTERN TENNESSEE WILL BE MOVING INTO THE NORTHWESTERN NORTH
CAROLINA BETWEEN 530 AND 730 PM. A FEW OF THESE STORMS ARE EXPECTED
TO HAVE DAMAGING WINDS AND LARGE HAIL...AND THERE IS A CHANCE THAT
THEY MAY SPAWN TORNADOES.

REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

JJ
Local storm report, Jun 3, 5:20 PM EDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

450 PM     WYTHEVILLE                VA   1.75 INCH HAIL
06/03/98   WYTHE                          GOLFBALL SIZE HAIL REPORTED
                                          BY SPOTTER.

450 PM     MAX MEADOWS               VA   0.88 INCH HAIL
06/03/98   WYTHE                          NICKEL SIZE HAIL REPORTED
                                          BY SPOTTER

453 PM     WYTHEVILLE                VA   0.75 INCH HAIL
06/03/98   WYTHE                          DIME SIZE HAIL REPORTED
                                          BY HAM RADIO OPERATOR
                                          AT I-81 AND RTE 52.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:33 PM EDTSevere Thunderstorm WarningRNKTazewell47 min
Jun 3, 4:16 PM EDTSevere Thunderstorm WarningRNKBland49 min
Jun 3, 4:23 PM EDTSevere Thunderstorm WarningRNKTazewell32 min
Jun 3, 4:25 PM EDTSevere Thunderstorm WarningRNKWythe40 min
Jun 3, 4:46 PM EDTTornado WarningRNKWythe34 min
Jun 3, 5:02 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax63 min
Jun 3, 5:29 PM EDTSevere Thunderstorm WarningRNKHalifax36 min
Jun 3, 5:35 PM EDTTornado WarningRNKCarroll35 min
Jun 3, 5:44 PM EDTSevere Thunderstorm WarningRNKPatrick36 min
Jun 3, 6:44 PM EDTSevere Thunderstorm WarningRNKTazewell51 min
Jun 3, 7:12 PM EDTSevere Thunderstorm WarningRNKWythe48 min
Jun 3, 7:25 PM EDTSevere Thunderstorm WarningRNKHalifax30 min
Jun 3, 7:29 PM EDTSevere Thunderstorm WarningRNKCarroll61 min
Jun 3, 7:56 PM EDTSevere Thunderstorm WarningRNKPatrick49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.